Unintentional Intra-arterial Injection of 177Lu-PSMA-1 in a Patient With a Peritoneal Carcinosis Secondary to a Metastatic Prostate Cancer : Clinical Nuclear Medicine

Secondary Logo

Journal Logo

Interesting Images

Unintentional Intra-arterial Injection of 177Lu-PSMA-1 in a Patient With a Peritoneal Carcinosis Secondary to a Metastatic Prostate Cancer

Kryza, David PhD∗,†; Moreau, Aurélie MD; Badel, Jean Noël PhD; Mognetti, Thomas MD; Giraudet, Anne Laure PhD

Author Information
Clinical Nuclear Medicine 48(2):p 203-205, February 2023. | DOI: 10.1097/RLU.0000000000004492
  • Open

Abstract

FU1
FIGURE 1:
A 81-year-old man with metastatic castrate-resistant prostate cancer underwent a 68Ga-PSMA-11 as a screening examination before 177Lu-PSMA-1 therapy. Indeed his disease was getting worse despite 2 androgen receptor–directed hormonal therapies lines and 2 chemotherapy lines. The 68Ga-PSMA-11 PET/CT performed for patient’s screening therapy demonstrated an intense uptake of the known secondary peritoneal carcinomatosis (SUVmax, 12.7), notably in liver scalloping lesions (A, MIP; B, axial fusion; C, axial CT; D, axial PET). It showed no other uptake, especially in bone or lymph nodes. The man also underwent an 18F-FDG PET/CT as screening examination, which displayed a moderate uptake in the peritoneal lesions, without any mismatch (E, MIP).
FU2
FIGURE 2:
During the second cycle of radionuclide therapy, 177Lu-PSMA-1 injection in the supposed left antecubital vein was difficult, and the man had a radiating pain in the hand during the first seconds of injection leading the technologists to reduce the injection rate. The 1-hour postinjection scintigraphy control of 177Lu-PSMA-1 showed an intense and diffuse uptake in the left forearm with a “hot forearm” or “glove phenomenon” aspect (A, whole-body planar scintigraphy; D, static arm scintigraphy). Brachial artery’s pathway was visualized (B, axial SPECT/CT fusion; C, axial CT). It was consistent with an inadvertent intra-arterial injection, without any extravascular leakage. Peritoneal lesions were already visualized despite the early acquisition and the mistaken injection (A, whole-body planar scintigraphy). The arm was elevated and massaged. The 24-hour postinjection scintigraphy demonstrated a very intense 177Lu-PSMA-1 uptake by the peritoneal lesions, and a full removal of the intra-arterial injection (E, whole-body planar scintigraphy). The man did not experience any pain or redness in the forearm afterward. The left hand arm estimated that the absorbed dose obtained by Monte Carlo calculation1 was 0.09 mGy/MBq, 20% higher than the controlateral arm. Inadvertent intra-arterial injection has already been described with different diagnostic radiopharmaceuticals, such as 99mTc-MDP,2,3 99mTc-MIBI,4 123I-MIBG,5 or 18F-FDG,6,7 without any serious interferences or adverse events. To our knowledge, radionuclide therapy (ie, 177Lu-PSMA-1) intra-arterial injection has never been described yet. Venipuncture can be challenging in patients followed up for cancers because of fragile venous network caused by multiple venous access, especially in elderly patients. Injection requires careful attention to the color and blood return movement, notably catheter’s pulsation. Correct catheter placement and insertion practices were highlighted. At cycle 3, man demonstrated an excellent biological response with an 85% decrease PSMA rate (PSMA rate dropping from 608 to 89 ng/mL), a decrease in lesions uptake on scintigraphy, and an OR on the CT component of the control SPECT/CT. This case demonstrated the lack of repercussion of inadvertent intra-arterial 177Lu-PSMA-1 injection on patient’s response to therapy, but the person in charge of the radionuclide therapy injection should be aware of this potential risk.

REFERENCES

1. Vergnaud L, Giraudet AL, Moreau A, et al. Patient-specific dosimetry adapted to variable number of SPECT/CT time-points per cycle for 177Lu-DOTATATE therapy. EJNMMI Phys. 2022;9:37.
2. Andrews GA, Theocheung JL, Andrews E, et al. Unintentional intra-arterial injection of a bone-imaging agent. Clin Nucl Med. 1980;5:499–501.
3. Shih WJ, Wienrzbinski B, Ryo UY. Abnormally increased uptake in the palm and the thumb as the result of a bone imaging agent injection into the radial artery. Clin Nucl Med. 2000;25:539–540.
4. Afzelius P, Henriksen JH. Extra cardiac activity detected on myocardial perfusion scintigraphy after intra-arterial injection of 99mTc-MIBI. Clin Physiol Funct Imaging. 2008;28:285–286.
5. Zhang W, Zhuang H. Inadvertent arterial injection of 123I-MIBG does not necessarily cause any symptoms. Clin Nucl Med. 2017;42:723–724.
6. Kumar K. Abnormally increased uptake of 18F-FDG in the forearm and hand following intra-arterial injection—hot forearm and hot hand signs. Br J Radiol. 2009;82:995–999.
7. Zhu Z, Doss M, Tan H, et al. Inadvertent intraarterial injection of 18F-FDG: a case report and literature review of hot forearm and hot hand signs. J Nucl Med Technol. 2011;39:249–251.
Keywords:

intra-arterial injection; planar scintigraphy; 177Lu-PSMA; prostate cancer

Copyright © 2022 The Author(s). Published by Wolters Kluwer Health, Inc.